Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Reasons for warfarin levels high in blood - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Blood Disorders
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1762 Questions
User :   My grandmother is on coumadin therepy and lately her INR levels have been getting high. A couple of weeks ago she was at 14, it was brought back into thereputic range, now it is at 9. We cant figure out why her levels keep going up. What foods would cause this, or herbals, or could a low kidney clearance cause the warfarin levels in the blood to build up. She resently started whey protien shakes, would this cause it?                                             
User :   My grandmother is on coumadin therepy and lately her INR levels have been getting high. A couple of weeks ago she was at 14, it was brought back into thereputic range, now it is at 9. We cant figure out why her levels keep going up. What foods would cause this, or herbals, or could a low kidney clearance cause the warfarin levels in the blood to build up. She resently started whey protien shakes, would this cause it?
Doctor :   HI
Doctor :   let me read
Doctor :   is she on any other medications
User :   quite a few, but none of them have changed recently
Doctor :   for what reason she is been put on the coumarin
User :   atrial fib
Doctor :   how is her liver function tests
User :   checking....
Doctor :   ok
User :   it was checked about two months ago and liver function was okay
Doctor :   did she has to take any antibiotics recently ?
User :   no
Doctor :   is she taking medications for cholesterol ?
User :   she was taking tritilix. after her levels were 14 they took her off because they said that it could interact with the coumadin, but she has been off for a week and her levels still went up.
Doctor :   does she take fish oil or cod liver oil as nutritional supplement and also the ginko biloba and other types of herbs ?
User :   she takes a multi vitamin, calcium with vit D, glucosamine chromidum, and omega 3
Doctor :   ok
Doctor :   there are multiple causes for the the INR to shoot up in the peopel taking coumadin
Doctor :   the most common being increased dosage
Doctor :   so frequent adjustment of the dosage is required
Doctor :   the increase also occurs in liver dysfunction and in some medications taken for the co morbid medical conditions
Doctor :   impaired kidney function in the form of reduced creatinine clearance do not have effect on the coumadin
Doctor :   also vitamin K defeciency also increases the INR values
Doctor :   herbs and other natural supplements marketed also do interfere with the INR levels
User :   how much vitamin k should she be taking in a day?
Doctor :   that will be determined by your physician
Doctor :   since over dosage of vitamin k will nullify or reverse the coumadin effects
Doctor :   have you been asked to do home monitoring of the INR values ?
User :   no
Doctor :   ok
User :   how would you do home monitoring of inr levels
Doctor :   has her thyroid status been checked ?
User :   not for a year levoxil 25 mg.
User :   she is takeing levoxil 25mg
Doctor :   there comes a machine like that of the blood glucose testing and if you own that then you can monitor the INR values.
Doctor :   you need to talk to your physician and get educated how to use the machine and interpret the values
User :   so there r no foods that would cause this, just a possible ajustment of the coumadin
Doctor :   yes there are
Doctor :   ginger, garlic
Doctor :   ginko biloba in the natural supplements
Doctor :   cod liver oil and fish oil
Doctor :   all do increase the INR levels by interfering ith the coumadin
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor